Since Rocaltrol (calcitriol) is believed to be the active hormone which exerts vitamin D activity in the body, adverse effects are, in general, similar to those encountered with excessive vitamin D intake, ie, hypercalcemia syndrome or calcium intoxication (depending on the severity and duration of hypercalcemia) (see WARNINGS). Because of the short biological half-life of calcitriol, pharmacokinetic investigations have shown normalization of elevated serum calcium within a few days of treatment withdrawal, ie, much faster than in treatment with vitamin D3 preparations.
The early and late signs and symptoms of vitamin D intoxication associated with hypercalcemia include:
Early: weakness, headache, somnolence, nausea, vomiting, dry mouth, constipation, muscle pain, bone pain, metallic taste, and anorexia, abdominal pain or stomach ache.
Late: polyuria, polydipsia, anorexia, weight loss, nocturia, conjunctivitis (calcific), pancreatitis, photophobia, rhinorrhea, pruritus, hyperthermia, decreased libido, elevated BUN, albuminuria, hypercholesterolemia, elevated SGOT (AST) and SGPT (ALT), ectopic calcification, nephrocalcinosis, hypertension, cardiac arrhythmias, dystrophy, sensory disturbances, dehydration, apathy, arrested growth, urinary tract infections, and, rarely, overt psychosis.
In clinical studies on hypoparathyroidism and pseudohypoparathyroidism, hypercalcemia was noted on at least one occasion in about 1 in 3 patients and hypercalciuria in about 1 in 7 patients. Elevated serum creatinine levels were observed in about 1 in 6 patients (approximately one half of whom had normal levels at baseline).
In concurrent hypercalcemia and hyperphosphatemia, soft-tissue calcification may occur; this can be seen radiographically (see WARNINGS).
In patients with normal renal function, chronic hypercalcemia may be associated with an increase in serum creatinine (see PRECAUTIONS: General).
Hypersensitivity reactions (pruritus, rash, urticaria, and very rarely severe erythematous skin disorders) may occur in susceptible individuals. One case of erythema multiforme and one case of allergic reaction (swelling of lips and hives all over the body) were confirmed by rechallenge.